Wisconsin, 2026

Winter Storm in Wisconsin, March 12 to 13, 2026

March 12 to 13, 2026 · NWS ARX · 1 event in 1 county or zone

A compact low pressure system moved through the region from the evening hours of March 12th to the morning on March 13th. As this moved northward, a band of heavy snow moved through Taylor County bringing heavy snow accumulations to the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A compact low pressure system moved through the region from the evening hours of March 12th to the morning on March 13th. As this moved northward, a band of heavy snow moved through Taylor County bringing heavy snow accumulations to the area. Combined with increased winds, this resulted in localized whiteout conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 12, 2:06 PM CST, 4 hours 54 minutes earlier. Its key messages:

  • Two major weather systems remain on target to impact the region with the first tonight-Friday morning and the second storm coming Saturday night - Monday morning.
  • Storm #1: Very strong winds gusting up to 50-60 mph, strongest west of the Mississippi River. Light snow showers accompanying these winds could result in snow squalls and periods of whiteout conditions.
  • Storm #2: A potentially historic winter storm is coming into focus for Saturday night into Monday morning. A widespread swath of 12-18+ inches of snow is looking more likely across a large portion of the forecast area, especially between I-90 and I-94. Strong winds Sunday afternoon and night could lead to blizzard conditions and localized tree and power line damage.
  • Bitterly cold temperatures settle in for late Sunday into Tuesday before rebounding later in the week.
Area forecast discussion, Mar 12, 2:06 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
306 PM CDT Thu Mar 12 2026

.KEY MESSAGES...

- Two major weather systems remain on target to impact the
  region with the first tonight-Friday morning and the second
  storm coming Saturday night - Monday morning.

- Storm #1: Very strong winds gusting up to 50-60 mph, strongest
  west of the Mississippi River. Light snow showers accompanying
  these winds could result in snow squalls and periods of
  whiteout conditions.

- Storm #2: A potentially historic winter storm is coming into
  focus for Saturday night into Monday morning. A widespread
  swath of 12-18+ inches of snow is looking more likely across a
  large portion of the forecast area, especially between I-90
  and I-94. Strong winds Sunday afternoon and night could lead
  to blizzard conditions and localized tree and power line
  damage.

- Bitterly cold temperatures settle in for late Sunday into
  Tuesday before rebounding later in the week.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Mar 12 2026

Tonight - Friday Morning: Winter Storm #1 | Damaging Wind Risk

A potent 993-mb clipper wave is digging along the
ND/MT/Canadian border early this afternoon is on track to move
into northern Wisconsin tonight. A 60-70-kt LLJ along the
western and southern flank of this lower tropospheric cyclone
has already brought 70-80 mph wind gusts to Montana this
morning and these winds spread to the ESE through the afternoon
and evening right behind a strong cold front. Preceding
WAA/isentropic lift precipitation is spreading ahead of this
surface low and arrives later this afternoon and persists into
the overnight. There will be a sharp rain to snow gradient along
the track of the surface low with snow amounts of 3-6 inches
most likely north of Highway 29 and amounts falling off pretty
quickly to the south.

The cold front reaches south-central Minnesota around midnight
and the Mississippi River by 3am. The WNW winds increase quickly
in the wake of the front with a strong consensus in the models
that the strong CAA and mechanical mixing will steepen lapse
rates to support the transport of the 60-70-kt LLJ to the
surface. Explicit wind gust forecasts from the HRRR and RAP are
in the 45 to 55 kt range with winds at the top of the mixed
layer nearing 65 kts. The strongest winds look to be in the 3-5
hr period immediately following the frontal passage and then
we'll see the isallobaric wind relax. While still blustery,
winds should then slowly decrease through the rest of the day.
The high wind warning has been extended into southwest Wisconsin
where these gusts up to 60 mph are a possibility, but more
limited to higher elevations and exposed locales.

There is also an increasing signal in the higher resolution
guidance that vigorous snow showers/HCR features will wrap
around the low and move through during the morning hours.
Whether these showers reach the criteria for a snow squall
remains to be seen, but any snow showers within the corridor of
stronger winds will lead to rapidly degrading visibilities over
short distances for those out driving Friday morning. For now,
the impacts from these snow showers is covered in the wind
warning/advisory products, but short-fused advisories or
possibly even a snow squall warnings will be assessed through
the night.

Saturday Night - Monday Morning: Winter Storm #2 | Heavy Snow

While the first winter storm tonight is respectable on its own,
the second storm on its heels says "hold my beer" and has the
potential to deliver a widespread 12 to 18 inches of snow with
localized pockets of 24 inches not out of the question in
addition to blizzard conditions. We've been watching this storm
for many days and while the setup is downright textbook, there
remains uncertainties in EXACTLY where the band of heaviest snow
falls. The ensemble guidance has been narrowing in on our
forecast area for the storm track, but we are still 2-3 days
out and we need to expect that the storm track will wobble.
Heck, the culprit upper level PV lobe is still over the
northeast Pacific and doesn't move into the upper air network
until tomorrow afternoon.

From an ingredient standpoint, the storm is a classic. A
rapidly deepening meridional upper level trough and surface low,
strong isentropic ascent and moisture transport over an
elongated fgen band oriented along the low track that pivots
directly over the forecast area, upright instability over the
fgen zone that could lead to thundersnow on Sunday. There is
still notable spread in the QPF values between the GEFS and EPS
with the GEFS much more rambunctious with realizing the strong
moisture transport over the front and producing a 12-18 hour
window of 1"/hr snow rates. It is incredibly difficult to
sustain snow rates this high for this long and casts uncertainty
into whether these are even realistic. For reference, the
record 2-day snowfall totals for La Crosse and Rochester are
18.5 and 20.1 inches, respectively. There are many ensemble
members that are eclipsing these values.

There will be a sharp cutoff in snow amounts along the southern
side of the snow band as a pronounced warm nose lifts northward
into northern Iowa and southwestern Wisconsin. Areas that
remain under the >+1-3C 850-mb isotherm will see their
precipitation vary between snow, rain, sleet, and possibly
freezing rain with impacts and amounts varying quickly over
short distances. It won't be until Sunday afternoon/evening as
the cold air advection ensues and the deformation band pivots
southward that the precipitation type changes to snow over the
southern forecast area.

Strong winds on the backside of the departing low and
deformation zone will lead to blowing and drifting snow Sunday
afternoon into Monday morning. The wetter nature of the snow
early on combined with the winds could result in tree and power
line damage as these winds increase and temperatures begin to
fall. The winter storm watch for west of the Mississippi River
highlights the risk for blizzard conditions and we will have to
monitor trends in case an eastward expansion of blizzard wording
is needed.

It goes without saying that travel may be impossible at times
during this winter storm. The combination of high snow amounts
and strong winds could make roads impassable, especially in
open areas west of the Mississippi River.

Early Next Week: Bitterly Cold Temperatures

Stronger CAA trailing our weekend system sends temperatures
plummeting back to values more typical of early February. Highs
on Monday only reach into the teens with lows for Monday night
falling below zero with a 20-30% chance of lows in the teens
below zero given the fresh snow. This cold snap looks to only
last a few days with highs rebounding back to near average by
the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1242 PM CDT Thu Mar 12 2026

Main taf concerns are MVFR and windy conditions tonight into
Friday morning. Low pressure moves across the area this
afternoon into Friday morning. Pressure gradient tightens this
afternoon and ceilings lower into MVFR conditions after 02z
Friday. Southerly winds will gust from 25 to 30 knots this
afternoon. Then the winds switch to the northwest and gust are
expected to increase to 45 to 55 knots at both RST/LSE taf
sites by 06z Friday. Light rain will be possible at both taf
sites this afternoon into early Friday morning and change over
to all or mix in with snow around 06z Friday. With windy
conditions and the snow showers on backside of low pressure.
Visibility could be reduced to IFR conditions briefly at RST taf
site in the heavier snow showers after 06z Friday. Conditions
will slowly improve late in the taf period  and pressure
gradient slackens after taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Monday
     afternoon for WIZ017-029-032>034-041>044-053>055-061.
     Winter Storm Warning from 7 PM this evening to 1 PM CDT Friday
     for WIZ017.
     Wind Advisory from midnight tonight to 1 PM CDT Friday for
     WIZ017-029-032>034-041>044.
     Winter Weather Advisory from 7 PM this evening to 1 PM CDT
     Friday for WIZ029.
     High Wind Warning from midnight tonight to 1 PM CDT Friday for
     WIZ053>055-061.
MN...High Wind Warning from midnight tonight to 10 AM CDT Friday
     for MNZ079-086>088-094>096.
     Winter Storm Watch from Saturday evening through Monday
     afternoon for MNZ079-086>088-094>096.
IA...High Wind Warning from midnight tonight to 10 AM CDT Friday
     for IAZ008>011-018-019-029-030.
     Winter Storm Watch from Saturday evening through Monday
     afternoon for IAZ008>011-018-019-029-030.

&&

DISCUSSION...Skow
AVIATION...DTJ
Hazardous weather outlook, Mar 12, 3:05 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
405 PM CDT Thu Mar 12 2026

WIZ032>034-041>044-131200-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
405 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

A Wind Advisory is in effect after midnight. Please see that
product for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory continues until noon Friday.

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Wind and snow reports tonight into Friday morning and again this
weekend would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1pm Friday.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ053>055-061-
131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Vernon-Crawford-Richland-Grant-
405 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of southwest
Wisconsin...northeast Iowa and southeast Minnesota.

.DAY ONE...Tonight

A High Wind Warning is in effect after midnight for possibly
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The High Wind Warning is in effect until late morning Friday.

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. Blizzard conditions are possible. There
is still some uncertainty with the exact location of the heavy
snow band. A Winter Storm Watch has been issued.

.SPOTTER INFORMATION STATEMENT...

Wind and snow reports tonight into Friday morning and again this
weekend would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1pm Friday.

WIZ017-029-131200-
Taylor-Clark-
405 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Tonight

Windy and snowy conditions are expected tonight. A Wind Advisory
and Winter Weather Advisory have been issued for Clark county
tonight. A Wind Advisory and Winter Storm Warning have been
issued for Taylor county.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The windy and snowy conditions continue Friday morning.

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Wind and snow reports tonight into Friday morning and again this
weekend would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1pm Friday.

Baumgardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
March 12, 7:00 PM CST to March 13, 8:00 AM CST
Where
Taylor forecast zone
Reported by
CoCoRaHS
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Snowfall totals across Taylor County ranged from 6 to 8 inches as snow moved through the region during the evening on March 12th and into the early morning on March 13th. The highest reported snowfall total in the county was in Westboro where 7.7 inches was measured.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323475.